Ohio, 2014

Damaging Winds in Ohio, July 27, 2014

July 27, 2014 · NWS IWX · 3 events in 3 counties and zones

A strong upper level trough entered the region during the afternoon hours, with a 110 knot upper level jet streak. This allowed for plenty of deep layer shear, on the order of 45 to 55 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strong upper level trough entered the region during the afternoon hours, with a 110 knot upper level jet streak. This allowed for plenty of deep layer shear, on the order of 45 to 55 knots. While instability wasn't extreme, mixed layer cape in the lowered levels peaked around 2000 j/kg allowing for organized storm development and periodic hybrid super cells. Initials reports were in the form of large hail, with wind damage reports increasing as storm collapses began to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 27, 9:24 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 27, 9:24 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1024 AM EDT SUN JUL 27 2014

.SYNOPSIS...
ISSUED AT 435 AM EDT SUN JUL 27 2014

AS A COLD FRONTAL BOUNDARY APPROACHES THE AREA THERE IS AN
INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS FROM MIDDAY INTO
EARLY THIS AFTERNOON AS A STRONGER UPPER LEVEL DISTURBANCE DROPS
INTO THE WESTERN GREAT LAKES. THE FRONTAL BOUNDARY ASSOCIATED
WITH THIS DISTURBANCE WILL PROVIDE DRY AND COOLER THAN NORMAL
CONDITIONS THROUGH MUCH OF NEXT WEEK.

&&

.UPDATE...
ISSUED AT 1023 AM EDT SUN JUL 27 2014

RAISED POPS INTO THE EARLY AFTERNOON ALONG/SOUTHEAST OF HWY 24 IN
IN/OH PER RADAR/SATELLITE TRENDS AS SHOWERS/ISO THUNDER BEGINNING
TO GROW IN COVERAGE ALONG REMNANT CONVERGENT BOUNDARY. A LOW END
THREAT FOR SVR HAIL EXISTS WITH THIS ACTIVITY.

THE MAIN FOCUS REMAINS ON SEVERE POTENTIAL THIS AFTERNOON AS
LEADING EDGE OF SIG HEIGHT FALLS/COLD POOL ALOFT OVERSPREADS MOIST
LOW LEVEL AIRMASS IN PLACE. LOW STRATUS DECK LINGERING OVER THE
AREA APPEARS RATHER THIN AND MAY SCATTER OUT ENOUGH TO ERODE MORE
SIGNIFICANT MLCIN IN PLACE. IF THIS WERE TO OCCUR CONDITIONS WOULD
BECOME FAVORABLE FOR BROKEN CONVECTIVE LINE SEGMENTS TO DEVELOP
AND GROW UPSCALE ESE THROUGH THE FORECAST AREA BTW 19-23Z.
MODERATE INSTABILITY (STILL SOMEWHAT UNCERTAIN) AND STRONG DEEP
LAYER SHEAR (50 KTS...HIGH CONFIDENCE) DEFINITELY SUGGEST A SEVERE
WIND/HAIL THREAT AND POSSIBLY A LOW TORNADO THREAT IF ANY
BOWING/ORGANIZATION OCCURS. WITH INCREASING CONFIDENCE OPTED TO
ADD A SEVERE MENTION TO THE GRIDS AND BUMP POPS INTO LIKELY.
OTHERWISE...ONLY MINOR TWEAKS MADE TO THE GRIDS/HWO.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 432 AM EDT SUN JUL 27 2014

DIFFICULTY CENTERED UPON CONVECTION POTENTIAL TODAY. LARGE CONGEALED
COLD POOL PUSH SEWD FROM SAT AFTERNOON CONVECTION ACRS NERN IN/NWRN
OH FOLLOWED BY WAKE OF MID MS VLY TO LWR OH VLY COMPLEX...HAS LEFT
CWA AMID STRONG MLCIN ON ORDER OF 100-200 J/KG. CONVECTION FIRING
ALONG WEAKNESS IN EML THROUGH CENTRAL ILLINOIS WITHIN HIGHLY
CONVERGENT 925-8H MB FLOW OWING TO WEAK FRONTAL WAVE OVR WCNTL IL
AND RAMPING WSWLY LLVL JETLET TO 40-45 KTS ALONG MISSOURI I70
CORRIDOR. PRIMARY CLUSTER TO TRACK INTO CENTRAL INDIANA...THOUGH
WEAKER CONVECTION FARTHER NORTH/VCNTY KPNT MAY CLIP FAR SWRN/SRN CWA
LATER THIS AM. RAMPING CONVECTIVE CHCS BY LATE MORNING WITH APPROACH
OF SECONDARY FRONTAL BOUNDARY TO DROP SEWD ASSOCD WITH INTENSE MID
TROPOSPHERIC VORTEX OVR NRN MN MOVING TO NEAR SAGINAW BAY BY 00 UTC
MON. HIGH NEAR SURFACE MOISTURE CONTENT POOLED THROUGHOUT HIGHLY
EFFICIENT EVAPOTRANSPIRATIVE CORN BELT LEADING TO WIDESPREAD
STRATUS/BR PATCHY DENSE FOG DEVELOPMENT THIS AM. CONCERN THAT LESS
THAN STELLAR MORNING INSOLATION TO LIMIT OVERALL INSTABILITY ACROSS
PREFRONTAL REGION. STILL BY MIDDAY MODIFIED NAM12 SOUNDINGS OF NEAR
80/LWR 70S SUPPORT NEAR 3000 J/KG SBCAPE. LEADING EDGE OF
SIGNIFICANT 60-80M/12 HR HEIGHT FALLS ALONG WITH STRONG KINEMATIC
PROFILE WITH SLIGHT VEERING /DEEP LAYER SHEAR VECTORS ON ORDER OF
40-50KTS/ COULD PROMOTE UPSCALE CONVECTIVE GROWTH IN PREFRONTAL ZONE
MIDDAY INTO EARLY THIS AFTERNOON IN NW THROUGH SE FASHION. PRESENCE
OF MID LEVEL DRY AIR ALONG WITH MDPI AROUND 1.1/WINDEX GTE 50KTS
SUGGEST ISOLD DAMAGING WIND POTENTIAL. FAVORABLE WETBULB ZERO
HEIGHTS NEAR 11.5 KFT WOULD ALSO SUPPORT HAIL PRODUCTION SHOULD
HIGHER END CAPE VALUES BE REALIZED. GIVEN SOME UNCERTAINTY WITH
REGARD TO DEGREE OF INSTABILITY AND MESOSCALE INTRICACIES...WILL
RELEGATE MENTION OF SEVERE POTENTIAL TO HWO. LOWERED MAX TEMPS TODAY
A FEW DEGREES/CLOSER TO 3 HOURLY TEMPS NUDGED TOWARD LATEST GUIDANCE
BLENDS.

&&

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 432 AM EDT SUN JUL 27 2014

UPPER LOW NEAR JAMES BAY WILL REMAIN STATIONARY FOR FIRST FEW
DAYS BEFORE EDGING SLOWLY NE TOWARDS THE END OF THE PERIOD. WILL
BLEND WITH SHORT TERM FOR START OF PERIOD WITH REMOVAL OF SLGT CHC
POPS FAR EAST AS SYSTEM AND DEEPEST MSTR WILL BE GONE BY THE START
OF THE PERIOD. GENERAL NW FLOW WILL KEEP TEMPS RUNNING 10 DEGREES OR
SO BELOW NORMAL BUT STILL PLEASANT FOR THE END OF JULY.  MODELS DO
ALL AGREE ON A WEAK (578 DM) UPPER LEVEL LOW CUTTING OFF FROM THE
MAIN FLOW LATE IN THE PERIOD WITH SEVERAL WEAK DISTURBANCES TO MOVE
INTO THE GREAT LAKES. CHANCES FOR SHOWERS/STORMS COULD MATERIALIZE
STARTING AS EARLY AS WEDS/WEDS NGT BUT DEEPER MOISTURE WILL REMAIN
WELL SOUTH OF THE REGION WITH ONLY HOPE FOR INCREASE OCCURRING FROM
PACIFIC FLOW THAT MAY RIDE OVER TOP THE RIDGE INTO THE GREAT LAKES.
500 MB TEMPS WILL DROP TO THE MID NEGATIVE TEENS BUT SHIFT NE OF THE
AREA AS ANY MOISTURE ARRIVES. GIVEN THESE CONCERNS AND QUESTION AS
TO TIMING AND EXACT DYNAMICS WITH EACH WAVE TOUGH TO MUDDLE FORECAST
WITH A BUNCH OF SLGT CHC OR BORDERLINE CHC POPS. 00Z MEN NUMBERS
ALSO COMING IN GENERALLY BELOW CLIMO...GIVING MORE CREDENCE TO DRY
FORECAST FOR THE TIME BEING.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 136 AM EDT SUN JUL 27 2014

TRANSIENT BR/FG WITHIN STABLE/MOIST BOUNDARY LAYER ACROSS NORTHERN
INDIANA TO RESULT IN AT LEAST TEMPO FUEL ALT CONDITIONS THIS AM.
TIMING OF CONVECTION UPSTREAM ASSOCIATED WITH VIGOROUS VORTEX
ACROSS NORTHERN MN WARRANTS AT MINIMUM VCTS MIDDAY/EARLY
AFTERNOON. LATER FORECAST ITERATIONS TO FURTHER ASSESS
TIMING/PROBABILITY OF OCCURRENCE FOR POSSIBLE TEMPO INCLUSION.
LATE DAY FROPA TO AFFORD MOIST/WELL MIXED BOUNDARY LAYER SUN
NIGHT...FOR AT LEAST LIGHT BR AND MORE LIKELY LOW STRATUS DECK
DEVELOPMENT.

&&

.MARINE...
ISSUED AT 432 AM EDT SUN JUL 27 2014

STRONG 3-6MB/6 HOUR POST FRONTAL PRESSURE RISES TO DROP SWD FROM
NRN MN/WRN LAKE SUPERIOR INTO LOWER OHIO VALLEY TONIGHT. THIS WILL
LEAD TO RAMPING NWRLY FLOW WITH GUSTS PEAKING AT OR JUST BELOW
GALE FORCE OVERNIGHT. WINDS CONTINUE TO VEER NORTHERLY ON
MONDAY...YIELDING LONG DURATION SMALL CRAFT ADVISORY CONDITIONS
AND VERY HIGH RIP CURRENT POTENTIAL THROUGH AT LEAST LATE MONDAY
NIGHT AS FLOW BEGINS TO RELAX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT FROM 7 PM CDT THIS EVENING THROUGH LATE
     MONDAY NIGHT FOR INZ003.

MI...BEACH HAZARDS STATEMENT FROM 8 PM EDT THIS EVENING THROUGH LATE
     MONDAY NIGHT FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 5 AM EDT TUESDAY
     FOR LMZ043-046.

&&

UPDATE...STEINWEDEL
SYNOPSIS...MARSILI
SHORT TERM...MURPHY
LONG TERM...FISHER
AVIATION...MURPHY
MARINE...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 27, 7:35 AM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
835 AM EDT SUN JUL 27 2014

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-281245-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
835 AM EDT SUN JUL 27 2014 /735 AM CDT SUN JUL 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY MIDDAY INTO
THIS AFTERNOON. A FEW ISOLATED STORMS COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-281245-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
835 AM EDT SUN JUL 27 2014 /735 AM CDT SUN JUL 27 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY MIDDAY INTO
THIS AFTERNOON. A FEW ISOLATED STORMS COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL DEVELOP BY THIS EVENING.

DANGEROUS SWIMMING CONDITIONS WILL DEVELOP BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL PERSIST MONDAY THROUGH
TUESDAY MORNING.

DANGEROUS SWIMMING CONDITIONS WILL PERSIST MONDAY THROUGH TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 27, 8:30 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
930 AM EDT SUN JUL 27 2014

INZ022-023-271400-
CASS IN-MIAMI IN-
930 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHEASTERN CASS AND
SOUTHWESTERN MIAMI COUNTIES...

AT 927 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF WALTON...OR 7 MILES SOUTH OF
LOGANSPORT...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GRISSOM AFB...
  WALTON AND DEACON...
  LINCOLN...
  GALVESTON...
  BENNETTS SWITCH AND MIAMI...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4069 8638 4064 8600 4058 8600 4058 8638
TIME...MOT...LOC 1330Z 286DEG 35KT 4065 8635

JBALL
Special weather statement, Jul 27, 9:06 AM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 AM EDT SUN JUL 27 2014

INZ032-271430-
GRANT IN-
1006 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN GRANT COUNTY...

AT 1003 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF SWAYZEE...OR 8 MILES EAST OF
KOKOMO...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  FAIRMOUNT AND GAS CITY...
  SWAYZEE...
  JONESBORO...
  NORMAL...POINT ISABEL AND HERBST...
  RADLEY...HACKLEMAN AND ROSEBURG...
  MICHAELSVILLE...

THIS INCLUDES INTERSTATE 69 IN INDIANA BETWEEN MILE MARKERS 254 AND
260.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4054 8587 4054 8586 4049 8554 4040 8554
      4040 8587
TIME...MOT...LOC 1406Z 288DEG 38KT 4049 8594

JBALL

The radar

The Northern Indiana radar (KIWX), 105 km away, was scanning. The volume nearest the first event began at 15:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Van Wert

When
July 27, 10:39 AM EST to 10:40 AM EST
Where
Van Wert County, 1.57 mi W of Schumm
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -84.750

Emergency management officials reported trees and power lines down in the area. A semi trailer was flipped over as well.

Thunderstorm Wind, Allen

When
July 27, 5:05 PM EST to 5:06 PM EST
Where
Allen County, 0.69 mi N of Spencerville
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.710, -84.350

Amateur radio operators reported a four inch diameter tree limb was broken off at State Route 117 and State Route 66.

Thunderstorm Wind, Williams

When
July 27, 6:54 PM EST to 6:55 PM EST
Where
Williams County, 1.7 mi WSW of Pulaski
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.510, -84.530

Local fire officials reported a power pole was blown down on County Road 15 and County Road H.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533772, 533774, 533776.